Published: Tue, July 10, 2018
Medical | By Johnnie Horton

European Medicines Agency recalls generic heart medication over safety fears

European Medicines Agency recalls generic heart medication over safety fears

The agency is reviewing products containing valsartan supplied by Zhejiang Huahai Pharmaceuticals, a company in Linhai, China.

Patients with conditions such as high blood pressure and heart failure have been urged to check their medication as regulators recall packs of valsartan made by two companies.

The European Medicines Agency (EMA) is reviewing medicines containing the active ingredient Valsartan supplied by a facility in China, after a potentially carcinogenic impurity was detected in it. This active substance is used in a number of medicines marketed in Europe.

The appearance of the impurity - N-nitrosodimethylamine - follows a change in the process for making valsartan at the Chinese plant, the agency said.

Barcelona get £239m offer for Coutinho
The Brazilian only left Liverpool back in January, finally making a £140 million switch to Barcelona after months of speculation. Paris Saint-Germain are reportedly considering a world-record £240m bid for Barcelona midfielder Philippe Coutinho this summer.

Dr Sam Atkinson, director of the inspection, enforcement and standards division at the MHRA, said: "People taking valsartan medication affected by this recall are advised to not stop taking their medication, but to speak to their doctor or healthcare professional who can advise on alternative treatment".

The HPRA says not all valsartan medicines are affected and is reassuring patients that other treatments are available. National authorities in the European Union are recalling drugs containing the affected API. "Laboratory testing and risk assessments will provide more information as part of this co-ordinated European approach to establish the possible impact on patients who have been taking these medicines and to ascertain if other products may be impacted. We are engaging with healthcare professionals to manage this situation".

· Patients should not stop taking their treatment abruptly.

Like this: